Warning notification:Warning

Unfortunately, you are using an outdated browser. Please, upgrade your browser to improve your experience with HSE. The list of supported browsers:

  1. Chrome
  2. Edge
  3. FireFox
  4. Opera
  5. Safari

Hypoglycaemia (hypos) – low blood glucose

Your blood glucose level is too low when it goes below 4 millimoles per litre (mmol/l).

This is called hypoglycaemia or 'having a hypo'.

Hypos can be caused by:

  • taking too much insulin (it needs to be balanced with the carbohydrates you eat)
  • unplanned or extra activity
  • the timing of food and insulin not matching up well
  • drinking large amounts of alcohol

Hypos can come on fast. Be aware of the signs of a hypo so you can treat it quickly.

Signs of a hypo

The most common signs are:

  • sweating
  • being anxious or irritable
  • feeling hungry
  • difficulty concentrating
  • blurred sight
  • trembling and feeling shaky
  • people may notice that you look unwell, confused or have a change of mood

Some people have no clear signs they're about to have a hypo.

A severe hypo is when your blood glucose so low that you need help from someone else to treat it.

Treating a hypo

To treat a hypo, you need to get your blood glucose level above 4mmol/l quickly.

Eat or drink something sugary (15g of fast-acting carbohydrate). Do this as soon as you get a hypo to avoid it getting worse.

Take one of these types of fast-acting carbohydrate to treat your hypo:

  • 5 glucose or dextrose sweets such as ‘Dextro Energy’, ‘Lucozade Energy’ or ‘Lift’ tablets - these are available from your pharmacy
  • 170ml of Lucozade Original
  • 60ml Lift Glucose Juice Shot (available on the Long-Term Illness scheme) - also called a 'hypo shot'

Be aware that 1 glucose tube such as ‘Glucogel’ has 10g of carbohydrate.

If you don't have any of the products listed above, you can take:

  • 200ml of fruit juice
  • 3 to 4 jelly babies - jelly babies have 4g of carbohydrate each
  • 1 glass of a fizzy drink (not diet) - check the carbohydrate content to give you 15g of carbohydrate
  • 3 teaspoons of sugar - for example, dissolved in hot water or tea

Try not to take too much of:

  • fast-acting sugar - this will make your blood glucose go too high
  • sugary foods with a lot of fat like chocolate, cakes and biscuits - they work too slowly to treat a hypo

Ten minutes after you take 15g of carbohydrate:

  1. Recheck your blood glucose.
  2. If it is still under 4mmol/l repeat the hypo treatment.
  3. If it is over 4mmol/l and your next meal is not due soon, have a snack like a piece of fruit or slice of bread.

Teach family and friends to recognise hypos and how they can help.

It’s important your family and friends know what to do if you have a hypo and you cannot help yourself.

They should give you an injection of glucagon and then call 112 or 999 and ask for an ambulance if you're not responding to them.

Emergency hypo treatment - glucagon

All people with type 1 diabetes should keep glucagon at home in case of an emergency. An injection of glucagon releases stored glucose from your liver.

Speak to your diabetes care team to get a prescription for glucagon and train family and friends on how to use it.

Glucagon goes out of date quickly. Store it in the fridge and check regularly to make sure that yours is in date.

If glucagon does not work

If you do not come round within 10 minutes of the glucagon injection, whoever you're with should call 112 or 999 and ask for an ambulance.

Not being aware of a hypo

Some people have no clear signs they're about to have a hypo. This can happen if you've had type 1 diabetes for a long time.

If this happens to you, speak to your care team. Ask them about diabetes technology that may help you. For example, glucose sensors or insulin pumps.

Regular checking of your blood glucose and avoiding hypos may help to get your hypo awareness back.

You could also do a Dose Adjustment For Normal Eating (DAFNE) course.

Type 1 diabetes education courses

Hypos can be dangerous, particularly if you're driving. They can also put you at risk of a severe hypo. So it's important to try and avoid them.

Hypos while sleeping

Hypos can happen while you sleep. These are sometimes called night-time hypos.

You might have had a night-time hypo if you wake up and:

  • feel very tired
  • have a headache
  • notice your bed sheets are damp with sweat

If you think you're having hypos while you sleep:

  • check your blood glucose before bed
  • set an alarm to check your blood glucose levels during the night, to see if there is a change
  • ask your care team if you need to change how much insulin you take
  • talk to your diabetes team about changing the insulin you're taking
  • do an education course to learn to adjust your insulin and avoid hypos
  • tell your diabetes team if you are having unexplained hypos, especially at night
  • ask your diabetes team about diabetes technology which may help

Severe hypos while you sleep

If a hypo does not wake you up, there's a risk of you having a severe hypo.

Drinking alcohol can put you at risk of having a severe hypo while you sleep.

Hypos and alcohol

Page last reviewed: 17 October 2023
Next review due: 17 October 2026

This project has received funding from the Government of Ireland’s Sláintecare Integration Fund 2019 under Grant Agreement Number 9.